Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 15, NWS Grand Rapids, MI

September 5, 20196 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Sep 5, 2019, 3:22 PM EDT for 6 counties in Michigan. It took effect at Sep 6, 2019, 8:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2019, 3:22 PM EDT (19:22 UTC)
In effect from
Sep 6, 2019, 8:00 AM EDT
Expired
Sep 6, 2019, 11:00 PM EDT
In force
15 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WHUS43 KGRR 051922
CFWGRR

Lakeshore Hazard Message
National Weather Service Grand Rapids MI
322 PM EDT Thu Sep 5 2019

MIZ037-043-050-056-064-071-060330-
/O.NEW.KGRR.BH.S.0015.190906T1200Z-190907T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
322 PM EDT Thu Sep 5 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

The National Weather Service in Grand Rapids has issued a Beach
Hazards Statement...which is in effect from Friday morning
through Friday evening. 

* High wave action... strong currents and dangerous swimming 
  conditions expected.

* Strong structural currents expected. 

* Strong longshore currents expected.

* Rip currents possible.

* Location...Beaches from St. Joseph to Manistee 

* Beaches with particularly dangerous conditions include... 

For later tonight and early Friday South Beach in South Haven... 
Grand Haven State Park... Pere Marquette Park in Muskegon.

For Friday afternoon North Beach in South Haven... Holland State 
Park... Muskegon State Park... Mears State Park in Pentwater... 
Stearns Park in Ludington. 

* Overview/potential impacts...Southerly winds and waves will
  increase this evening and will linger into Friday morning. These
  winds will impact the southern side of structures. Winds will
  switch to the north on Friday, and then impact the northern side
  of structures. Waves of 3 to 5 feet will also cause hazards,
  along with longshore currents due to the winds and waves coming down
  the length of the lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High Wave Action makes swimming difficult and can tire even a
strong swimmer quickly. 

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural Currents can
sweep you out into deeper water along the pier structure.

A longshore current is a lake current that moves parallel to
shore. Longshore currents can be strong enough to Prevent
swimmers from being able to keep their feet on the bottom...
making it difficult to return to shore.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

&&

$$


WEATHER.GOV/GRR
5 follow-up statements
956 
WHUS43 KGRR 060119
CFWGRR

Lakeshore Hazard Message
National Weather Service Grand Rapids MI
919 PM EDT Thu Sep 5 2019

MIZ037-043-050-056-064-071-060930-
/O.CON.KGRR.BH.S.0015.190906T1200Z-190907T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
919 PM EDT Thu Sep 5 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

* Dangerous swimming conditions expected Friday. 

* Location...Beaches from St. Joseph to Manistee

* Beaches with particularly dangerous conditions include...

Through early Friday... South Beach in South Haven... Grand Haven
State Park... Pere Marquette Park in Muskegon.

For Friday afternoon North Beach in South Haven... Holland State
Park... Muskegon State Park... Mears State Park in Pentwater...
Stearns Park in Ludington.

* Overview/potential impacts...Southerly winds will cause strong
  currents on the southern side of piers through early Friday.
  Winds will switch to the north on Friday afternoon and cause
  strong currents on the north side of piers. High waves and
  strong longshore currents will also be hazardous to swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid swimming in Lake Michigan on Friday.

&&

$$


WEATHER.GOV/GRR
267 
WHUS43 KGRR 060800
CFWGRR

Lakeshore Hazard Message
National Weather Service Grand Rapids MI
400 AM EDT Fri Sep 6 2019

MIZ037-043-050-056-064-071-061600-
/O.CON.KGRR.BH.S.0015.190906T1200Z-190907T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
400 AM EDT Fri Sep 6 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* Dangerous swimming conditions expected.

* Location...Beaches from St. Joseph to Manistee

* Beaches with particularly dangerous conditions include...

For this morning... South Beach in South Haven... Grand Haven 
State Park... Pere Marquette Park in Muskegon.

For this afternoon... North Beach in South Haven... Holland State
Park... Muskegon State Park... Mears State Park in Pentwater... 
Stearns Park in Ludington.

* Overview/potential impacts...Southerly winds will increase this
  morning causing strong currents on the southern side of piers
  through Noon. Winds will switch to the north this afternoon and
  cause strong currents on the north side of piers. High waves 
  and strong longshore currents will also be hazardous to 
  swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid swimming in Lake Michigan or walking out on piers today.

&&

$$


WEATHER.GOV/GRR
449 
WHUS43 KGRR 061452
CFWGRR

Lakeshore Hazard Message
National Weather Service Grand Rapids MI
1052 AM EDT Fri Sep 6 2019

MIZ037-043-050-056-064-071-062300-
/O.CON.KGRR.BH.S.0015.000000T0000Z-190907T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1052 AM EDT Fri Sep 6 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* Dangerous swimming conditions expected.

* Location...Beaches from St. Joseph to Manistee

* Beaches with particularly dangerous conditions include...

For this afternoon... North Beach in South Haven... Holland State
Park... Muskegon State Park... Mears State Park in Pentwater... 
Stearns Park in Ludington.

* Overview/potential impacts...Southerly winds will increase
  before shifting to the north by early afternoon. As a result
  building waves are forecasted. This will cause strong currents 
  on the north side of piers for the afternoon and into the 
  evening. High waves and strong longshore currents will also be 
  hazardous to swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid swimming in Lake Michigan or walking out on piers this
afternoon and evening.

&&

$$


WEATHER.GOV/GRR
280 
WHUS43 KGRR 061912
CFWGRR

Lakeshore Hazard Message
National Weather Service Grand Rapids MI
312 PM EDT Fri Sep 6 2019

MIZ037-043-050-056-064-071-070300-
/O.CON.KGRR.BH.S.0015.000000T0000Z-190907T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
312 PM EDT Fri Sep 6 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* Dangerous swimming conditions expected.

* Location...Beaches from St. Joseph to Manistee

* Beaches with particularly dangerous conditions include...

North Beach in South Haven... Holland State Park... Muskegon 
State Park... Mears State Park in Pentwater... Stearns Park in 
Ludington.

* Overview/potential impacts...North winds will act to keep the
  waves hazardous into the evening. This will cause strong
  currents on the north side of piers through the evening. High 
  waves and strong longshore currents will also be hazardous to 
  swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid swimming in Lake Michigan or walking out on piers into this 
evening.

&&

$$


WEATHER.GOV/GRR
848 
WHUS43 KGRR 070327
CFWGRR

Lakeshore Hazard Message
National Weather Service Grand Rapids MI
1127 PM EDT Fri Sep 6 2019

MIZ037-043-050-056-064-071-070430-
/O.EXP.KGRR.BH.S.0015.000000T0000Z-190907T0300Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
1127 PM EDT Fri Sep 6 2019

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Winds and waves have decreased and the Beach Hazards Statement is
expired.

$$


WEATHER.GOV/GRR

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 5, 3:09 PM EDT, 13 minutes earlier.

Area forecast discussion, Sep 5, 3:09 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
309 PM EDT Thu Sep 5 2019

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 309 PM EDT Thu Sep 5 2019

- Chance of showers and a few storms increases this evening as lasts
into the first part of Friday

- Mostly dry and mild Saturday through Monday

- Unsettled weather mid-week next week

&&

.DISCUSSION...(This evening through next Thursday)
Issued at 309 PM EDT Thu Sep 5 2019

Our main impact periods in the next seven day period look to be
convective chances tonight into tomorrow, and then a system poised
to move through in the Tue-Wed time frame next week.

Some non-severe convection ongoing over northern Wisconsin has been
over-achieving all day. For the most part, the models have been
missing the boat compared to reality. This convection is at the
leading edge of some elevated moisture advection ahead of the low
over MN this afternoon. The leading edge of the precipitation has
been outrunning the forcing and instability, and then dissipating.
There will be a small chance this evening, with the best chance
coming after 00z through Friday morning when the nose of the low
level jet slowly moves through. Any thunder will be quite elevated
in nature and minimal, so the severe threat is quite low. Some
marginally large hail will be possible with some mid level lapse
rates of 6-7.0 C/km Fri morning.

After a few lingering showers on Friday afternoon, the area should
remain largely dry through the weekend and Monday. Drier air will
filter in late Friday and on Saturday. This dry air should prevent
rain on Saturday, even with a weak back door cold front dropping in
during the day. There is a small chance of rain Sunday across the
south as a wave moves along the front well to our south. Again, a
dry NE low level feed of air should eat away at any light rain that
tries to move in. Ridging then builds in for Monday.

Rain chances will increase on Tuesday as the next system moves into
the Plains, and the associated warm front moves into the region.
This system will slowly traverse the area then through Wednesday,
keeping rain chances in for the area.

It looks like we will see rain clear out of the area by Thursday as
the Tue/Wed system moves out, and a fairly sharp ridge builds in
ahead of the next stronger low coming out of the Rockies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 126 PM EDT Thu Sep 5 2019

Scattered to broken VFR clouds will be around through midnight. At
this time it looks like the shower activity will be north of the
TAF sites through midnight. Then showers and even a few
thunderstorms are expected to move in from the west...especially
after 08z. So we will feature this in the TAFs. MVFR conditions
look likely in the showers and a risk for IFR exists...especially
after the rain pulls out Friday morning.

&&

.MARINE...
Issued at 309 PM EDT Thu Sep 5 2019

Winds will be coming up tonight ahead of the next incoming system,
and will likely last into Friday night behind the system, before
settling down. We will be issuing a Small Craft Advisory and Beach
Hazards Statement to account for these hazards increasing.

Another period of elevated wind could come late Saturday behind a
weak front expected to move through. Those winds look to be offshore
in nature, so waves should not be as bad here.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Friday morning through Friday
evening for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory from 2 AM to 11 PM EDT Friday for
LMZ844>849.

&&

SYNOPSIS...NJJ
DISCUSSION...NJJ
AVIATION...MJS
MARINE...NJJ
Hazardous weather outlook, Sep 5, 9:38 AM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
938 AM EDT Thu Sep 5 2019

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
060730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
938 AM EDT Thu Sep 5 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A few non severe thunderstorms are possible mainly after midnight to
the west of a Holland to Big Rapids line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few showers and thunderstorms will be possible Friday mainly
north of I-96. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:16 PM EDTSmall Craft AdvisoryGRR32 hr

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.